The popular pain and fever reliever acetaminophen, best known as Tylenol but sold under many other trade names, is usually thought of as an aspirin alternative. But a new Yale study suggests that adding a bit of aspirin to acetominophen might deal with the risk of liver toxicity that is one of the drug’s most problematic side effects.
In an article published online in the Journal of Clinical Investigation in January, Associate Professor of Medicine Wajahat Z. Mehal, Ph.D., and colleagues describe how acetominophen-induced liver damage (which can progress to acute liver failure) is caused by a biochemical double whammy: first liver cells die, then their death triggers an inflammatory response mediated by the coordinated activation of two components of the innate immune system, TLR9 and Nalp-3. The team showed that liver damage could be headed off in mice either with TLR-blocking drugs or by using aspirin to tamp down the Nalp-3 response.
These results may have wide application, says Mehal. “Many agents such as drugs and alcohol cause liver damage, and we have found two ways to block a central pathway responsible for such liver injury,” he says. “Our strategy is to use aspirin on a daily basis to prevent liver injury, but if it occurs, to use TLR antagonists to treat it.”